| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Elderly Hallucinations

Q. I am a mental health professional working with older adults. I have a female client who I am counseling who complains of music playing constantly in her ears. She states that this is non-stop and has been going on for several years. She is 78 years old, has a childhood history of severe physical abuse, past marital abuse, and raised five children on her own.

She lost her oldest son to cancer two years ago and is seeing images of him each day. Sometimes during the night she claims he is standing by her bed and disappears right before they touch hands. She is currently taking paxil and lithium. She is a wonderful person who is very happy and upbeat during sessions. I know she has grief issues regarding her oldest son.

Could you give me your professional opinion on this client's case? I would also like to know about the music playing in the ears as I've tried to research this and have been unsuccessful.

A. Without evaluating this individual, I can't provide direct diagnostic and treatment recommendations. However, I have a number of comments on this type of complaint. First of all, the complaint of musical hallucinations must be throughly worked-up from a medical and neurological perspective, and should not necessarily be seen as part of a mood disorder, unresolved grief, etc. (though it certainly could be related to such issues).

Musical hallucinations (MH) may be associated with or caused by (1) acquired deafness (Griffiths TD, Brain, 2000; 123:2065-76); (2) tumors in the occipital region of the brain (Nagaratnam et al, Br J Clin Pract 1996; 50:56-7) (3) complex partial seizures (temporal lobe epilepsy) following stroke (J. Couper, Aust N Z J Psychiatry 1994; 28:516-9); and (4) other medical causes, including drug toxicity.

In elderly patients without gross brain pathology, MH are most often associated with hearing impairment, and accompanying depression in about 1/3 of cases. Patients may respond to treatment with an antidepressant or (in non-depressed patients), an anticonvulsant or anxiolytic (Pasquini & Cole, J Geriat Psychiatry Neurol 1997; 10:11-14). All this is not to say that your client isn't suffering from depression, post-traumatic stress disorder with flashbacks, or some other condition--but the fact that she seems very happy and upbeat during sessions would lead me to look for neurological causes of her problem. This would be all the more important in a patient who also has visual hallucinations, even if we might explain these as manifestations of uresolved grief.

Useful diagnostic procedures in a case like this might include (1) Neurological evaluation; (2) MRI of the brain; (3) Electroencephalogram; and (4) Audiology testing. It would also be important to make sure the patient's serum lithium levels are not too high, and to see if the Paxil has either aggravated or diminished the MH and other symptoms. If, for example, her various hallucinatory complaints have shown improvement with increasing doses of Paxil, versus deterioration, that would certainly influence treatment decisions. In the mean time, psychotherapy aimed at dealing with any unresolved grief could be helpful. If PTSD with traumatic flashbacks were suspected, I might also consider an empirical trial of EMDR (Eye Movement Desensitization & Retraining) by a qualified practitioner.

Good luck with this challenging case!

Other Resource:

October 2001

Disclaimer Back to Ask the Expert